Yes, you can overdose on Lortab.
Lortab contains the opioid hydrocodone. Like all opioids, hydrocodone can cause an overdose. Without quick intervention, an overdose could cost you your life.
In 2021, more than 80,000 people died from an overdose of opioids like Lortab. Many thousands more overdosed and survived the episode.
If you or someone you know uses Lortab or other opioids either licitly or illicitly, you should be aware of the signs of an overdose and know what to do in case one should occur.
Can You Overdose on Lortab?
More than 1,000 emergency department visits are caused by opioid misuse, and about 90 opioid overdose deaths happen every day across the country. 
You can overdose on Lortab even though it comes from pharmacies and is prescribed by doctors. You can overdose even if you’re in good health and don’t consider yourself a drug user. You can also overdose even if you don’t intend to misuse the drug. Unfortunately, accidental overdoses occur frequently even in individuals using Lortab at appropriate doses prescribed by a doctor. This is part of the reason that prescribed opioids are still considered high risk medications.
Signs & Symptoms of Lortab Overdose
Symptoms of an opioid overdose include the following:
- Pale, clammy skin
- Blue- or purple-tinged skin
- Slow breathing or heartbeat
Symptoms progress, and they are life-threatening. Without quick intervention, people who overdose can die.
How Much Lortab Can Make You Overdose?
It entirely depends. Many factors affect risk of overdose, including your previous exposure (your “tolerance”), your overall medical health, your age, your use of other substances concurrently, and the type and quality of the opioid you are taking.
It’s impossible to predict how much Lortab you can take safely. Your tolerance can also wax and wane over time, especially if you have gone a longer period of time without using at all and then return suddenly to a dose you were previously tolerant to. 
What to Do if You Are Experiencing Overdose Symptoms
Most people who have an opioid overdose are too sedated to treat themselves. But if you think you’ve taken too much, find someone to monitor you and ask that person to call 911. You can also self administer Narcan if it is early enough in the overdose that you are awake enough to do so.
If you take Lortab, teach your loved ones how to recognize an overdose. Ask your doctor about where to get the prescription medication Naloxone (brand name: Narcan). Keep it with you and let others in the household know where it is an how to use it.
Naloxone is an opioid antagonist that can reverse an overdose within about two to three minutes. It’s typically delivered in a convenient nasal spray anyone can administer without special equipment. It is available over the counter for purchase without a prescription in most states.
If someone finds you overdosing, they should use naloxone and call 911 for additional help. Naloxone can reverse your overdose, but you will need additional monitoring and care to ensure you don’t overdose again, as the dose is short acting and can wear off. You should always be monitored for several hours after an overdose to ensure you don’t overdose again.
How MAT Helps
Medication for Addiction Treatment (MAT) programs use therapies to address chemical imbalances caused by opioids like Lortab and help prevent withdrawal symptoms and cravings.
Suboxone, a common and effective MAT drug, contains buprenorphine. Buprenorphiene is a partial or “weak” opioid agonist that can reduce cravings for opioids and lower your risk of opioid relapse and overdose.
If you never thought you could maintain sobriety from opioid misuse in the past, MAT may make all the difference for you. It treats the physical symptoms of withdrawal and cravings while allowing you to focus the rest of your mental energy on maintaining recovery.
While many people want to participate in MAT, it’s not always easy to find a doctor to prescribe these medications. Bicycle Health uses telemedicine to bring qualified professionals to the people who need them. You can visit with your doctor online, and pick up your medication at a pharmacy near you.
Contact Bicycle Health to find out if this treatment model is right for you. We can help you get started right away.
Medically Reviewed By Elena Hill, MD, MPH
Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More
- Drug Overdose Death Rates. National Institute on Drug Abuse. https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates. February 2023. Accessed April 2023.
- Opioid Overdose. StatPearls. https://www.ncbi.nlm.nih.gov/books/NBK470415/. September 2019. Accessed April 2023.
- Opioid Overdose. Substance Abuse and Mental Health Services Administration. https://www.samhsa.gov/medications-substance-use-disorders/medications-counseling-related-conditions/opioid-overdose. March 2023. Accessed April 2023.
- What Is the Lethal Concentration of Hydrocodone? A Comparison of Postmortem Hydrocodone Concentrations in Lethal and Incidental Intoxications. The American Journal of Forensic Medicine and Pathology. https://pubmed.ncbi.nlm.nih.gov/20407360/. June 2011. Accessed April 2023.
- Hydrocodone and Acetaminophen. StatPearls. https://www.ncbi.nlm.nih.gov/books/NBK538530/. December 2022. Accessed April 2023.
- Opioid Overdose. U.S. National Library of Medicine. https://medlineplus.gov/opioidoverdose.html. February 2019. Accessed April 2023.
- Lifesaving Naloxone. Centers for Disease Control and Prevention. https://www.cdc.gov/stopoverdose/naloxone/index.html. January 2023. Accessed April 2023.
Imagine what’s possible on the other side of opioid use disorder.
Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.